H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Abrin Poisoning in an 18-Month-Old Child

Challenging differential diagnosis, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)

Mazin Alhamdani, Brande Brown, Pramod Narula

USA Department of Pediatrics, New York Methodist Hospital, Brooklyn, NY, USA

Am J Case Rep 2015; 16:146-148

DOI: 10.12659/AJCR.892917

Available online:

Published: 2015-03-10


#892917

Background: When discussing known poisons and their clinical consequences, few physicians are aware of the deadly poison abrin. The common symptoms of abrin toxicity include nausea, vomiting, abdominal pain, and diarrhea with or without bloody stool. However, with an estimated fatal human dose of less than 1 microgram/kg, death due to complications such as liver failure, renal failure, and cerebral edema are possible.
Case Report: An 18-month-old male presented to the emergency department with an abrupt onset of fever, vomiting, diarrhea, and dehydration. The parents had assumed the child was suffering from a severe gastroenteritis until they noticed 3 consecutive diapers containing colorful seeds that were identified by poison control as belonging to the Abrus precatorius plant. The child’s gastrointestinal symptoms were consistent with reported cases of abrin poisoning, but the patient also had an isolated and significantly elevated alkaline phosphatase, with testing unable to reveal the responsible pathological process.
Conclusions: To reduce morbidity and possible mortality, parents and pediatricians alike should be conscious of the danger the Abrus precatorius seed poses to the pediatric population. Children are at a greater risk of ingesting these seeds due to their colorful appearance, and the consequences could be fatal. Through this case report we hope to raise public awareness regarding this toxin. This includes the management of known cases, as well as the possibility of encountering an isolated elevated alkaline phosphatase level as a laboratory finding if ingestion occurs.

Keywords: Abrus - poisoning, Abrin - poisoning, Diarrhea - chemically induced, Plant Poisoning - therapy, Seeds - poisoning, Vomiting - chemically induced



Back